Trichophyton rubrum-induced Majocchi's Granuloma in a heart transplant recipient. A therapeutic challenge

Urs C Steiner1, Ralph M Trüeb, Karin Schad

  • 1Department of Dermatology, University Hospital, Zürich, Switzerland.

Abstract

Insights

Solid organ transplant recipients face increased infection risks. This case highlights Trichophyton rubrum progressing to Majocchi's granuloma despite itraconazole treatment, emphasizing drug interaction monitoring.

Area of Science:

  • Dermatology
  • Infectious Diseases
  • Pharmacology

Background:

  • Solid organ transplant recipients require immunosuppression, increasing susceptibility to infections.
  • Dermatophyte fungal infections are common in transplant patients, potentially leading to Majocchi's granuloma.
  • Itraconazole is a key antifungal agent for cutaneous and mucosal infections.

Observation:

  • A heart transplant recipient developed extensive Trichophyton rubrum infection.
  • The infection presented as Majocchi's granuloma.
  • Treatment with itraconazole was complicated by drug interactions and variable dosing.

Findings:

  • Despite varied itraconazole treatment, Trichophyton rubrum infection persisted.
  • The patient experienced widespread disease progression.
  • Drug interactions and altered absorption may impact itraconazole efficacy.

Implications:

  • Consider drug interactions and absorption issues in refractory Trichophyton rubrum infections in transplant patients.
  • Close monitoring and dose adjustment of itraconazole are crucial for treatment success.
  • This case underscores the importance of vigilant management in immunocompromised individuals with fungal infections.